Is Smart Lipo Safe for Patient on Coumadin?
- Asked by lisaheart in san francisco
- 4 years ago
I had Smart Lipo last year with excellent results. I am really happy with it. However, since then I've lost more weight and now my mons pubis is quite prominent. I am extremely self conscious in everything I wear from jeans to fitted dresses/skirts. I find myself standing in positions that minimize how obvious it is.
I want to use Smartlipo resolve the issue. It wouldn't take much since there can't be more than a few ounces of fat to remove. I've been on Coumadin following double heart valve replacement surgery 7 months ago and I'm wondering what the best approach would be?
Liposuction on Coumadin
We usually don't do elective cosmetic procedures on patients who are on coumadin for heart valves, especially liposuction. For a physician to even consider this procedure, a medical clearance would be needed.
Smart Lipo not safe for patient on Coumadin
NO! Plus you should have a complete medical clearance prior to any operation if you have medical issues. If your medical doctor will recommend and does clear you than maybe I would do Smart Lipo BUT only in that scenario.
Smart Lipo and Coumadin
Coumadin is a blood thinner and should be stopped before surgery. But, this needs to be discussed with your caridiologist first. They may not want you off the medication. Having liposuction on a blood thinner is contraindicated. You may bleed excessively.
SmartLipo while on Coumadin would be Quite Dumb
From your history, I take "double heart valve replacement surgery " to mean that two of the valves were replaced. The reason for the Coumadin must be either Atrial fibrillation (with a blood clot on the right side of the heart) OR the use of (longer lasting) mechanical valves which require life long blood thinning.
Coumadin (the generic for Warfarin) is a potent blood thinner which would need to be reversed to a normal bleeding time before any surgery. If it is not reversed, you will start bleeding at the beginning of the operation and not stop - causing either a major hematoma (blood collection) and or death. But - stopping the coumadin may cause clotting of your heart valves.
Before you even think about Any Elective or Cosmetic surgery - check with your Cardiologist and your CV surgeon what they would like you to do.
Dr. P. ALDEA
Liposuction on Coumadin
I am afraid you are between a rock and a hard place because your valves won't allow you to ever be off Coumadin and it is unsafe to have elective cosmetic surgery on Coumadin. Even the smallest procedure could become very complicated by bleeding and in liposuction you can't stop bleeding with cautery or sutures like you can in open surgery.
Web reference: http://www.randcosmeticsurgery.com
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.